Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

On AD's but having a very low day

(6 Posts)
pyjamasinbananas Wed 28-Sep-11 13:07:42

I've struggled with PND since DS was born (he's now 2.6 and I have 15month DD) I've been on and off anti depressants and after a horrible couple of months the DR put me back on them. 10mg of citalopram. I've been feeling lots better but today I just feel shit. I know all the things I should be doing with the kids like playing, cooking etc but although I've been less stressed with them I haven't been doing anything like this. To be honest I feel so happy if I manage to read them a bedtime story each. I dont know how to play with them or what to do, the flats a shit hole and I want to sort it but I dont know where to start and I feel so tired all the time.
Mornings are ok I have energy and start the cleaning but by 10 I just slump. Im meant to be studying for my degree but can't motivate myself and I feel useless. Really hoping it's just a bad day and apologies for rambling post I think I just need to get it out

Textilemadmum Wed 28-Sep-11 13:48:46

It might be just a bad day, tomorrow may be fine. You are able to have off days. Its difficult having 2 young kids so don't beat yourself up! I know I've been doing it for years- mine are now 13 and 14 and I still have problems coping! Studying is stressful and boring without kids to sort out; maybe you need to have a break from the study for a while to relieve the pressures.
If the shitty days carry on go back to your GP you may need a higher dose of AD or a different one .
Stay positive at least you're reading them a bedtime story! smile

NanaNina Wed 28-Sep-11 23:41:54

I am wondering if you came off the ADs too soon as you say you have been "on and off them" - when you were on them, did you feel better - presumably you must have done to come off them. I am not surprised you are feeling awful with 2 very young children to care for, and feeling so wretched. I know the torment of depression so understand what you are feeling.

Were you on citalopram before - 10mg seems a very low dose - is the GP starting you off low and maybe increasing later. I'm afraid that 2 steps forward and one step back is the nature of the beast where depression is concerned. I am still struggling to recover fully from a major episode of dep last Easter and still have what the medics call "blips" which are days that are horrible, flat, empty, an absence of any emotion at all really and no interest in anything. They come every few weeks and last between 2 and 15 days (average about 10)

This doesn't mean that this is going to be the pattern for you as we are all different, and it may just be a bad day. I think if it continues you should go back to the GP and get a higher dose maybe.

I echo what the previous poster said - for god's sake don't beat yourself up about not playing and cooking with your children!! (that's stressful enough if you're feeling on top of the world in my opinion! I am fortunate that my kids are all grown and when my bad days come I feel I have done well if I've got up at mid-day and had a shower, got dressed and made the bed!

Do you have a H or P or any RL support you can call on?

pyjamasinbananas Wed 28-Sep-11 23:48:59

The HV came round a few weeks ago to check on DS as he struggles to gain weight and doesn't eat very well. She said everything was ok and that I was doing fine. Last week she rang me saying that she'd put me forward for a parenting course at surestart so I could learn to interact with my children. I didn't think I was doing too badly until then.
I thought 10mg was quite low as well but Dr was very reluctant to give me any at all as I'd come off them before when I began to feel better. I'm going to try and get an appointment with a different dr at the surgery though and see what they say.
Thank you for your replies

pyjamasinbananas Wed 28-Sep-11 23:50:27

Oh and I was on Prozac before the citalopram but it made me fuzzy and disorientated. DP knows I'm on the pills but isn't a great support as he works all hours

NanaNina Thu 29-Sep-11 22:42:29

I think the HV should have asked you before "putting you forward" for a parenting course at Surestart. I don't think you need to "learn" how to interact with your children; the problem is your mental ill health is preventing you from playing with your children.

Also I think your GP is being very judgemental at being reluctant to prescribe any ADs because you had come off them before when you felt better. Lots of people do this. You should be treated on the basis of your clinical need, not related to what you did or didn't do in the past.

Good idea to see another GP and you don't need to go to that parenting course if you don't want to......you could tell the HV that you would have preferred to have been consulted before she referred you. HCPs are meant to work in parternship with their patients.

Hope you are feeling a bit better anyway.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now